Indiana, 2004

Flooding in Indiana, December 1 to 18, 2004

December 1 to 18, 2004 · NWS IND · 8 events in 8 counties and zones

In response to bouts of heavy rain in November, lowland flooding occurred along the Wabash River beginning in late November and continuing into December. Property damage numbers are estimated.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

In response to bouts of heavy rain in November, lowland flooding occurred along the Wabash River beginning in late November and continuing into December. Property damage numbers are estimated. Crests were generally 3 to 4 feet above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Nov 30, 9:37 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Nov 30, 9:37 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
937 PM EST TUE NOV 30 2004

.UPDATE...

UPDATED FORECAST TO UP POSSIBLE SNOW AMOUNTS IN FAR NWRN FORECAST
AREA /FA/ TO 2 INCHES.

MAIN CONCERN IS DECENT FRONTOGENETICAL FORCING WHICH WILL MOVE
ACROSS FAR NWRN FA AFTER MIDNIGHT. THIS COULD SET UP SOME BANDS OF
HEAVIER SNOW THERE. THE HEAVIEST SNOW WILL FALL N OF FA.

MOST AREAS WILL SEE A CHANGEOVER TO SNOW TONIGHT BUT WITH WARM
GROUND AND LIGHTER SNOW AMOUNTS...CANNOT SEE MUCH IF ANY
ACCUMULATION ACROSS MOST OF REMAINDER OF FA.

&&

.PREV DISCUSSION...UPPR SYS CURRENTLY OVR THE PLAINS IS XPCTD TO MOV
RAPIDLY THRU THE AREA LT TONIGHT. ASSOCIATED SFC LO...PRESENTLY
DVLPG OVR WRN TN...LOOKS TO TAKE A TRACK ACRS THE SERN SECTIONS OF
THE STATE THIS EVEN. MODELS IN PRETTY GOOD AGREEMENT WITH THE
DETAILS OF THIS SYS. FCST FOCUS CENTERS ON POPS/PCPN TONIGHT...AND
TEMPS IN THE LTR PDS.

FOR TONIGHT...RAIN BREAKING OUT ACRS THE AREA THIS AFT SHOULD
INCREASE IN INTENSITY/COVERAGE EARLY THIS EVEN WITH THE APPROACH OF
THE UPPR SYS. WL CONT WITH HI POPS TONIGHT. PASSAGE OF THE UPPR SYS
IN THE 06Z-12Z WED TIME FRAME SUGGEST PCPN WL DIMINISH AFTER
MIDNIGHT. CRITICAL P-TYPE THICKNESSES SUGGEST A CHANGEOVER TO SNOW
OVR ABOUT THE WRN HALF OF CWA BEGINNING AROUND 06Z...WHICH MAY ALLOW
FOR A COUPLE OF HRS OF SNOWFALL BEFORE PCPN ENDS. STILL LOOKS LIKE
THE POTENTIAL FOR ABOUT 1 INCH OF SNOW IN THE FAR NWRN ZONES UNDER
THE DEFORMATION ZONE...BUT OTHER AREAS SHOULD RECEIVE LTL TO NO
ACCUMULATIONS. WNDS MAY GET RATHER GUSTY AFT MIDNIGHT IN THE WAKE OF
UPPR TROF PASSAGE.

IN THE LTR PDS...APPEARS UPPR SYS WL BE FAR ENOUGH E OF AREA THAT A
WED MORN POP WON/T BE NEEDED. OTRW...THE LTR PDS OF THE SHORT RANGE
LOOK QUIET WITH ZONAL FLOW ALOFT AND SFC RDGG THRU THE TN VLY.

TEMPS TONIGHT SHOULD HOLD IN THE 40S TIL TOWARDS MIDNIGHT...BEFORE
CAA KICKS IN. WL BOOST THE NGM MOS LOWS TONIGHT AT BIT...WITH THE
LOWS PROB NOT BEING REACHED TIL AFTER SUNRISE WED. IN THE LTR
PDS...LO LVL THICKNESSES SUGGEST GUIDANCE IS ABOUT 3 DEGS TOO WARM
FOR THE HIGHS ON WED. THE OTHER PDS LOOK REASONABLE FOR NOW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CS/JAS
Hazardous weather outlook, Nov 30, 9:57 PM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
957 PM EST TUE NOV 30 2004

INZ021-028>031-035>049-051>057-060>065-067>072-011036-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
957 PM EST TUE NOV 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...OVERNIGHT

LOWLAND FLOODING IS OCCURRING ALONG THE WABASH RIVER. PLEASE SEE THE
LATEST FLOOD STATEMENT FOR DETAILS.

RAIN WILL CHANGE TO SNOW OVERNIGHT FROM WEST TO EAST ACROSS CENTRAL
INDIANA. ACCUMULATIONS UP TO TWO INCHES...MAINLY ON GRASSY
SURFACES...ARE POSSIBLE NORTH AND WEST OF A LAFAYETTE TO KOKOMO
LINE. AREAS AROUND CRAWFORDSVILLE TO TIPTON MAY SEE UP TO AN INCH.

SOUTH OF THESE AREAS LITTLE OR NO SNOW ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOWLAND FLOODING WILL CONTINUE INTO NEXT WEEK ALONG PORTIONS OF THE
WABASH RIVER.

THERE IS A CHANCE FOR A RAIN AND SNOW MIX ON FRIDAY NIGHT AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND PRECIPITATION
TYPE CHANGE OVER VIA TELEPHONE...E SPOTTER OR OUR WEB SITE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Tippecanoe

When
December 1, 12:00 AM EST to December 4, 6:32 PM EST
Where
Tippecanoe forecast zone
Property damage
$20,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Flood, Fountain

When
December 1, 12:00 AM EST to December 6, 2:10 AM EST
Where
Fountain forecast zone
Property damage
$20,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.121, -87.242 (the zone’s center; the record gives no point)

Flood, Vigo

When
December 1, 12:00 AM EST to December 16, 4:38 AM EST
Where
Vigo forecast zone
Property damage
$20,000
Reported by
OFFICIAL NWS OBS.
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

Flood, Carroll

When
December 1, 12:00 AM EST to December 4, 12:00 AM EST
Where
Carroll forecast zone
Property damage
$20,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

Flood, Warren

When
December 1, 12:00 AM EST to December 6, 2:10 AM EST
Where
Warren forecast zone
Property damage
$20,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

Flood, Vermillion

When
December 1, 12:00 AM EST to December 16, 1:49 AM EST
Where
Vermillion forecast zone
Property damage
$20,000
Reported by
OFFICIAL NWS OBS.
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

Flood, Parke

When
December 1, 12:00 AM EST to December 16, 1:49 AM EST
Where
Parke forecast zone
Property damage
$20,000
Reported by
OFFICIAL NWS OBS.
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Flood, Sullivan

When
December 1, 12:00 AM EST to December 18, 3:26 PM EST
Where
Sullivan forecast zone
Property damage
$20,000
Reported by
OFFICIAL NWS OBS.
Coordinates
39.089, -87.415 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430600, 5430601, 5430602, 5430603, 5430604, 5430605, 5430725, 5430726.